Alert archive / California / Flash Flood Warnings in 1998
Flash Flood Warning 31, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 31, 1998, 3:00 PM PDT for San Bernardino County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 1998, 3:00 PM PDT (22:00 UTC)
- Expired
- Aug 31, 1998, 4:00 PM PDT
- In force
- 60 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -379 J/kg
- Mixed-layer LCL
- 1391 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGX 312159 FFWSAN CAC071-312300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 300 PM PDT MON AUG 31 1998 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... THE MOUNTAINS OF SOUTHWESTERN SAN BERNARDINO COUNTY * UNTIL 400 PM PDT * AT 250 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN AND SMALL HAIL NEAR FOREST FALLS...AND 10 MILES SOUTHWEST OF BIG BEAR LAKE...MOVING SOUTH AT 10 MPH. * HEAVY RAINS HAVE BEEN PERSISTENT IN THE MOUNTAINS SOUTH OF BIG BEAR LAKE SINCE AROUND NOON. THIS WILL RESULT IN FLASH FLOODING. DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! MAXWELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:30 PM PDT, 30 minutes earlier.
Area forecast discussion, Aug 31, 2:30 PM PDT, 30 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT MON AUG 31 1998
...SYNOPSIS...
A HEAT ADVISORY CONTINUES FOR THE INLAND EMPIRE TUESDAY.
HIGH PRESSURE ALOFT WILL CONTINUE THE ABOVE NORMAL TEMPERATURES
THROUGH WEDNESDAY. MOISTURE ALOFT AND AN UNSTABLE ATMOSPHERE WILL
BRING SCATTERED THUNDERSTORMS TO THE MOUNTAINS AND DESERTS FROM THE
AFTERNOONS INTO THE EVENINGS. A VERY SHALLOW MARINE LAYER WILL BRING
SOME DENSE FOG TO THE IMMEDIATE COAST TONIGHT AND EARLY TUESDAY.
...DISCUSSION...
THUNDERSTORMS ERUPTED THIS AFTERNOON WITH THE STRONGEST ONES OVER THE
SAN BERNARDINO MOUNTAINS. THESE WERE ENHANCED BY A BOUNDARY MOVING
SOUTH FROM THE UPPER DESERTS.
DUE TO THE IMMEDIATE WEATHER CONCERNS...THIS AFD WILL BE
SHORTER...BUT BASICALLY THE BIG PICTURE IS PERSISTENCE THROUGH
WEDNESDAY...EXCEPT AT THE IMMEDIATE COAST WHERE LOW CLOUDS SHOULD
GRADUALLY BECOME MORE EXTENSIVE AS THE RH IN THE LOW LEVELS OFFSHORE
ARE INCREASING. ALSO...THE WESTERLY FLOW ALOFT OVER OUR NORTHERN
AREAS SHOULD BECOME MORE NORTHEAST BY WEDNESDAY...SO WE MAY AGAIN SEE
A FEW TSTORMS MOVE INTO THE WESTERN VALLEYS FROM THE MOUNTAINS. LATER
IN THE WEEK...THE HIGH ALOFT REINTENSIFIES...SO IT LOOKS LIKE WE
SHOULD HAVE A HEAT WAVE AGAIN...AT LEAST IN INLAND AREAS...NEXT
WEEKEND. EAST FLOW ALOFT WILL KEEP THE MOISTURE IN PLACE...SO TSTORMS
WILL LIKELY HAPPEN EVERY DAY IN THE MOUNTAINS/DESERTS AND POSSIBLY
VALLEYS.
SAN UU 071/084 071/083 071 070000
MAXWELLThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 1:39 PM PDT | Flash Flood Warning | SGX | San Bernardino | 81 min |
| Aug 31, 2:35 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 55 min |
| Aug 31, 4:07 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 58 min |
Nearby
Flash Flood Warnings in California, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.